Katie (literally) Saved My Life

I’ll try to be brief.

I got the flu at the beginning of February (the flu symptoms lasted about a week). I am immune suppressed so I do not reject my new kidney, and get sick often and easily. Over a four week period I had a fever on and off (more on) and a persistent cough. I also got a stomach bug in there and spent a weekend vomiting all over the place. By the way, few things say “I love you” more than taking apart a radiator at 4AM to clean it and half a room because I just sat up in bed and projectile vomited. In case you didn’t already know, Katie is an angel.

The cough got worse in weeks 3-4 and I went back to the doctor (for the 4th time that month). He was worried that being immune suppressed and still coughing like crazy, I could get pneumonia, if I wasn’t already heading there.

He put me on Doxycycline (an antibiotic) on Tuesday, 2-27-18. The next morning, I woke up at 5AM with itching and hives all over my body. Katie told me to take Benadryl (by the way, Katie is in the medical field and has a doctorate in physical therapy). I did and the itching subsided. Katie said not to take the Doxycycline again and call the doctor first thing in the morning. I did, he said I probably had an allergic reaction to it (which I thought was weird because I had never had an allergic reaction to anything before), to stop it, and start Levaquin (another antibiotic of a different class).

So, at 2PM on Wednesday, 2-28-18, I took my first dose of that. At around 6PM, my lower lip felt a little funny, like I had bit it, and it was swelling at the bottom left corner of my mouth. I didn’t think much of it. Katie came home at 6:30PM and said, “what’s with your lower lip?” I looked in the mirror and my whole bottom lip was swollen and 3-4X it’s normal size.

Katie ordered me to take Benadryl immediately. I did. By 7:15PM, my upper lip matched my lower lip, and the Benadryl was, seemingly, having no effect.

Katie told me to get in the car and she was taking me to the ER. I said, “it’s just an allergic reaction to the doxycycline. I will take more benadryl and go to sleep.”

She would not take no for an answer and made me get in the car and call Yale Transplant to let them know I was headed to the ER. We live in CT and I had my transplant at Yale New Haven Hospital. When I get sick I call ahead and they triage me to avoid me getting sicker in the ER waiting room. We live about 50-60 minutes from Yale. The car ride felt like forever, not because I was in that much discomfort, but because Katie was obviously nervous, and speeding.

When we got to the hospital, they pumped me full of prednisone (I take 10MG a day normally, but they gave me an additional 60MG). By 3AM, the swelling had largely subsided, and they sent me home with orders not to take any more antibiotics, to follow up with my GP and Nephrologist in the morning, and to take 40MG of prednisone a day for 4 days and then go back to my normal 10mg.

When I got home, I emailed my nephrologist a picture from the ER (see below) and a description of what had happened.

The next day, I get a call from my Yale Nephrologist, from his cell phone. We usually joke around and are both on a first name basis at this point and also have a great rapport.

He was very serious and said, “don’t ever take Lisinopril again. You have angioedema.” To back up, I have been on Lisinopril for 11 years. It helps control blood pressure (common with kidney problems) and also helps kidneys’ last longer, although they do not fully understand why.

I said, “what? What’s angioedema?”

You can google it if you want specifics, but basically it’s when your blood vessels leak fluid out into your skin tissue, causing itching and hives, then swelling of the mouth. If untreated, it quickly spreads to the tongue and throat causing death by asphyxiation.

Stupid me, I am thinking the doctors are right and it’s antibiotics, take Benadryl and go to bed. Not only did my GP misdiagnose it, but so did the ER.

Apparently, if you are going to get angioedema from Lisinopril, it almost always happens within the first week of taking it. However, in rare cases, it can occur at any point during treatment. Even 11 years later! Your body can basically flip a switch, for whatever reason, and stop tolerating the drug.

Thank G-D, the treatment for angioedema and an allergic reaction to antibiotics are virtually identical.

Also, Thank G-D for Katie. My nephrologist said if I hadn’t gone to the ER, I probably would have been dead by morning, if not soon after.

Very thankful to be alive today and have Katie by my side.

 

IMG_1144

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: